Hail, Newton
- When
- March 29, 3:00 PM CST
- Where
- Newton County, 5 mi W of Neosho
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.867, -94.450
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 29, 2:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CST MON MAR 29 2004 .DISCUSSION... THREE DISTINCT SHORTWAVES AND ASSOCIATED LINES OF CONVECTION WERE SWINGING AROUND THE BASE OF A DEEPENING UPPER TROUGH ACROSS THE CENTRAL U.S. THE FIRST BAND OF CONVECTION HAD EXITED SOUTH CENTRAL MISSOURI THIS AFTERNOON BUT ANOTHER MORE INTENSE LINE OF STORMS WAS PUSHING EAST ACROSS THE KANSAS BORDER. THE STORMS WERE FIRING IN RESPONSE TO STEEP LAPSE RATES AND MODERATE INSTABILITY INDUCED BY THE MID-UPPER LEVEL COLD POOL. A RELATIVELY LOW FREEZING LEVEL WAS AIDING HAIL DEVELOPMENT SEVERAL OF THE STORMS. THE UPPER TROUGH WILL CONTINUE TO DEEPEN AND EVENTUALLY CUTOFF OVER THE RESULTING IN BELOW NORMAL TEMPERATURES THE REMAINDER OF THE WEEK. SCATTERED SHOWERS WILL LIKELY DEVELOP AGAIN TUESDAY AFTERNOON AS ANOTHER SHORTWAVE SLIDES INTO THE AREA. LAPSE RATES WILL NOT BE AS STEEP AND EXPECT ANY THUNDER TO BE ISOLATED. LOW LEVEL COLD AIR ADVECTION WILL INCREASE TUESDAY WITH 850 MB TEMPERATURES DROPPING BELOW ZERO. EXPECT STRATUS TO BECOME WIDESPREAD DURING THE AFTERNOON WITH TEMPERATURES STRUGGLING TO REACH THE UPPER 40S TO LOWER 50S. THE UNSEASONABLY COLD AIRMASS WILL LINGER THROUGH THURSDAY AS A BLOCKING PATTERN SETS UP. HIGH TEMPERATURES WILL BE SOME 10 TO 15 DEGREES BELOW NORMAL. SOME CONCERN OF FREEZING TEMPERATURES TUESDAY NIGHT BUT STRATUS COULD BE AN INHIBITING FACTOR. WILL KEEP TEMPERATURES NEAR FREEZING BUT MAY NEED TO INCREASE THEM IN LATER FORECAST IF CLOUD COVERAGE BECOMES MORE DEFINITE. A WARMING TREND WILL RETURN LATE IN THE WEEK. && .AVIATION... ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT CAN BE EXPECTED THROUGH THE AFTERNOON. ALTHOUGH PREVAILING CONDITIONS WILL BE IFR...MVFR CEILINGS AND VISIBILITIES WILL LIKELY OCCUR IN THE SHOWERS. THE HEAVIER RAINFALL MAY LOWER VISIBILITIES INTO THE 3 TO 5 MILE RANGE. CEILINGS WILL MAINLY RANGE IN THE 4000 TO 6000 FOOT RANGE BUT LOWER TO NEAR 3000 FEET IN THE SHOWERS. THE COVERAGE OF SHOWERS WILL DECREASE LATER TONIGHT. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST MON MAR 29 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301200- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CST MON MAR 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH PEA TO PENNY SIZE HAIL...AND CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. DISCUSSION: INSTABILITY WILL INCREASE THIS AFTERNOON AS A COLD CORE UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE AREA. SCATTERED THUNDERSTORMS WILL INCREASE IN COVERAGE AS AFTERNOON TEMPERATURES CLIMB INTO THE UPPER 50S TO LOWER 60S. HAIL WILL BE THE PRIMARY SEVERE WEATHER HAZARD DUE TO A RELATIVELY LOW FREEZING LEVEL IN THE LOWER ATMOSPHERE. THE COVERAGE OF STORMS WILL DECREASE LATER THIS EVENING WITH THE LOSS OF DAYTIME HEATING AND DECREASED INSTABILITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY. TEMPERATURES MAY DROP BELOW FREEZING FOR A FEW HOURS EARLY WEDNESDAY MORNING. ALTHOUGH THE POTENTIAL FOR A HARD FREEZE REMAINS UNCERTAIN...THOSE WITH AGRICULTURAL INTERESTS SHOULD BE PREPARED TO TAKE THE NECESSARY STEPS TO PROTECT THE OUTDOOR VEGETATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER SOME STORMS MAY APPROACH SEVERE LIMITS WITH HAIL APPROACHING PENNY SIZE. PLEASE RELAY YOUR HAIL REPORTS TO THE NATIONAL WEATHER SERVICE SPRINGFIELD. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CST MON MAR 29 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL FULTON 38.00N 94.72W
03/29/2004 0.75 INCH BOURBON KS FIRE DEPT/RESCUEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CST MON MAR 29 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL CARL JUNCTION 37.18N 94.57W
03/29/2004 0.75 INCH JASPER MO LAW ENFORCEMENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 PM CST MON MAR 29 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL (JLN)JOPLIN MUNI ARPT 37.15N 94.50W
03/29/2004 0.75 INCH JASPER MO CO-OP OBSERVERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 PM CST MON MAR 29 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL CARL JUNCTION 37.18N 94.57W
03/29/2004 0.75 INCH JASPER MO PUBLICPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CST MON MAR 29 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL NEOSHO 36.87N 94.37W
03/29/2004 0.75 INCH NEWTON MO PUBLIC
0240 PM HAIL SENECA 36.85N 94.60W
03/29/2004 1.75 INCH NEWTON MO LAW ENFORCEMENT
WET SOFT HAILThe Springfield radar (KSGF), 102 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389127.